Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

158 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes severe cold and cough despite taking medication?

Answered by
Dr.
Dr. Arun

Pediatrician, Pulmonology

Practicing since :2003

Answered : 1824 Questions

default
Posted on Thu, 19 Jul 2018 in Child Health
Question: Hi doctor
I have a 9 month old baby boy who gets severe cold and cough every other month despite all care and caution from our end. It starts with cold leading to chest congestion and cough though we start giving him maxtra drops and saline drops from day 1 but still it keeps on increasing leading to chest congestion due to which we have to give him nebuliser levolin .63 mg 3 times a day even after that the congestion doesn't improve and dr has to prescribe an antibiotic sometimes it is augmentin sometimes cepodem.
This is the fourth time in 9 months that I have to give my baby an antibiotic along with other cold medicines and nebuliser.
What concerns me the most is that despite being so cautious from day 1 why does it get so severe that I have to give him antibiotic and is it safe to give antibiotics to babies so often won't it effect his health and immunity or any long term effect of this on my baby
Would like to have an honest opinion on this and what can I do to save my baby from having severe could and cough
doctor
Answered by Dr. Arun 56 minutes later
Brief Answer:
Needs evaluation

Detailed Answer:
Hi
Thanks for writing to us.
Based on your history I understand that your baby has had repeated chest infections or allergies requiring multiple nebulisation and antibiotics.
There are two possibilities
1. Low immunity which leads to frequent infections. Immune system is still developing at this age, it may take up to 3 years for immune system to mature.
2. Allergies which are again common in this age. Especially if there is a family history.
I would suggest
1. Get him fully evaluated by another Pediatrician. I usually advice basic blood tests like hemogram, chest x-ray, mantoux, esinophil count, IgE level. This will help in differentiating allergy vs infection.
Further treatment will be based on these reports.
To improve immunity,
1. Give fruits and vegetables daily.
2. Flu vaccination every year.
3. Continue breastfeeding till 2 years, the best immune booster.

Regards
Dr Arun
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Arun 33 minutes later
Thank so for your reply. I would also like to know what effect will continuous dosage of antibiotics and medicines have on his body.. can I give anything that can prevent harmful effects of these medicines on his health. Also due to nasal congestion he weaned himself from breast milk 1 month ago I tried my best made lot of efforts but he would just not breast feed what shall I do now
In fruits I am giving him steamed apple only. Can you please suggest few fruits and vegetables that boost immunity
Also can I give him egg yolk and chicken soup now or chicken in any other form
doctor
Answered by Dr. Arun 42 minutes later
Brief Answer:
Try any fruit or vegetable

Detailed Answer:
1. No need to worry about side effects of these medicines. All the medicines would have gone out of body. There is no long term side effect.
2. Any seasonal fruit and vegetable is fine. No need to go for exotic imported fruits. What is available locally in your area, give that fresh.
Nothing specific in fruits and vegetables. Each has its own benefits. Try variety.

3. Chicken boiled without added spices or salt can be given provided it is soft and mashed. Avoid fish and egg white till 1 year.
Egg yolk fully boiled is safe, you can give

Regards
Dr XXXXXXX
Above answer was peer-reviewed by : Dr. Kampana
doctor
default
Follow up: Dr. Arun 2 hours later
Thank you for your revert doctor. Antibiotics have side effects like abdominal pain, diarrhoea low appetite etc. also I have observed that my baby's crankiness is at it's peak once I start his antibiotics thus assuming that he might have some discomfort after having antibiotics.. can I give him something to ease his abdominal pain or increase his appetite
Also as you mentioned for second consultation, Would like to know where is your clinic or If you can suggest any good pediatrician in or around Model Town area it's in north XXXXXXX
doctor
Answered by Dr. Arun 29 minutes later
Brief Answer:
Probiotics

Detailed Answer:
Whenever you give antibiotics, add probiotics like bifilac. That would help in decreasing side effects you mentioned.
I am from XXXXXXX Sorry don't know doctor in your area.. Regards
Dr Arun
Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
premium_optimized

The User accepted the expert's answer

Share on